Texas, 2022

Damaging Winds in Texas, October 24, 2022

October 24, 2022 · NWS SHV · 9 events in 4 counties and zones

A potent upper level low pressure system over New Mexico shifted east across Western and North Texas south of the Red River during the afternoon and evening hours of October 24th, which allowed for a dry line to mix east across Texas. A cold front extended east of this upper low over Eastern Oklahoma and Northeast Texas, with the dry line eventually overtaking the front but provided strong…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A potent upper level low pressure system over New Mexico shifted east across Western and North Texas south of the Red River during the afternoon and evening hours of October 24th, which allowed for a dry line to mix east across Texas. A cold front extended east of this upper low over Eastern Oklahoma and Northeast Texas, with the dry line eventually overtaking the front but provided strong forcing for a linear line of showers and thunderstorms to develop during the evening and overnight hours as they entered East Texas. Although instability was limited given cooler conditions during the latter evening hours, strong shear resulted in a well-organized line of strong to severe thunderstorms along these surface features, producing damaging winds which downed trees across portions of East Texas before the storms weakened further upon entering Western Louisiana during the early morning hours on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 24, 10:18 PM CST, 12 minutes earlier.

Area forecast discussion, Oct 24, 10:18 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1118 PM CDT Mon Oct 24 2022

...New UPDATE...

.UPDATE...
Issued at 1115 PM CDT Mon Oct 24 2022

Went ahead and sent out a quick update to incorporate Severe
Thunderstorm Watch 555 through 3 AM. This watch incorporates 5
counties in deep east Texas in response to an area of increased
instability ahead of a frontal boundary that will move across the
region overnight. Damaging winds, hail and isolated tornadoes
embedded within the line will be the main threats. /05/

&&

.UPDATE...
Issued at 915 PM CDT Mon Oct 24 2022

A line of convection continues to march east across central Texas
and will soon to be entering east and northeast Texas within the
next hour. Latest mesoanalysis suggests that the highest CAPE
values of 500-2000 J/kg remain south of I-20 ahead of the
convective line from near Tyler southwest to College Station. The
highest CAPE values of near 2000 J/kg are mainly centered across
south-central Texas. Ongoing severe and tornado warnings have
been issued mainly along a weak baroclinic boundary that extends from
Nacogdoches westward in the area of highest instability across
south-central Texas. Thus, the strongest storms to affect the
ArkLaTex will occur late this evening mainly across deep East
Texas. Severe wind gusts and QLCS tornadoes embedded within the
main line may be possible. The main uncertainty is how long the
severe threat will last due to a loss of diurnal heating and
diminished instability across deep east Texas and north Louisiana.
Aside from a few nuances that will make little difference in the
messaging, ongoing forecast remains intact. /05/

&&

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 231 PM CDT Mon Oct 24 2022

A potent upper trough over New Mexico will continue to strengthen
as it moves eastward near or just north of the Red River between
Oklahoma and Texas this evening and into Tuesday morning. A cold
front is draped from just east of Kansas City southward into North
Texas, then west into the Panhandle to a developing surface low.
A broad area of showers continues along the cold front across much
of Eastern Oklahoma and is finally moving into Northeast Texas.
This activity should continue to increase in coverage through
early this evening, but little in the way of organized convection
is expected initially.

As the upper trough begins to move across the Texas Panhandle
tonight taking on a slight negative tilt, the surface low will
also deepen and eject east towards Southeast Oklahoma. Forcing for
ascent will rapidly increase and a linear complex of strong and
severe thunderstorms should develop over Central Texas and
move into our forecast area late this evening, just before
midnight. Instability will continue to be quite meager, likely
below 1000 J/kg, and the linear storm mode should also limit the
potential for large hail. However, deep layer shear will be in
excess of 50 kts, which is more than sufficient for severe
convection. Damaging winds and locally heavy rainfall will be the
primary threats. However, strong 0-3 km shear also suggests the
potential for a couple of line-embedded tornadoes, especially
across East Texas south of Interstate 20, and possibly into
extreme Western Louisiana. The severe weather threat should begin
to gradually diminish in the early morning hours as the line of
storms moves eastward due to a farther decrease in instability and
due to a slight decrease in shear as the surface low lifts
northward into the Ozarks. However, a risk for damaging winds
will likely persist with the convection until it moves through
Northeast/North Central Louisiana and out of the area near or just
after daybreak.

Gusty southerly winds will persist before the arrival of the cold
front. Wind speeds may diminish slightly after the frontal passage
and after the convection exits, but the pressure gradient will
tighten in the wake of the front during the day Tuesday. A Wind
Advisory may be necessary for portions of East Texas on Tuesday as
sustained speeds approach 20 kts.

CN

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 231 PM CDT Mon Oct 24 2022

Starting 12z Wednesday...As we start the long term forecast period,
the upper level pattern will feature a large closed low that was
responsible for the showers and thunderstorms expected this
afternoon will have moved into the Kentucky/Indiana/Ohio region,
leaving our area in zonal flow. This zonal flow will lead to a quiet
Wednesday and Thursday in terms of impactful weather as temperatures
will be near seasonable normals, with highs each day in the 70s.
Overnight lows will be slightly below normal with temperatures in
the lower to mid 40s across the region Wednesday night with more
seasonable temperatures Thursday night.

By Thursday morning, another trough will quickly begin to dig into
the northwest CONUS, reaching the Rockies by Thursday afternoon and
closing off during the Thursday night hours. This closed low will
then push into the Texas Panhandle by early Friday morning, kicking
off another round of showers and thunderstorms as early as Friday
morning for our east Texas zones. Have some mention of some low end
PoPs in the forecast for our western Texas counties earlier Friday
morning, but thinking it will be closer to sunrise before
precipitation moves in. Nonetheless, shower and thunderstorm
activity will push through the area from west to east through the
day Friday, continuing into our eastern portion of the CWA Friday
night and clearing the area to the east by Saturday morning.

This closed low and associated frontal boundary will bring some
reinforced cool air with it. High temperatures on Friday will be in
the 60s for most of the region, with the exception of our far
southern zones who will still see the lower 70s. Saturday should see
60s areawide with temperatures creeping up slightly as we head into
Sunday. Unlike our last Arctic blast cold front, this frontal
boundary wont really bring the cold air advection behind it.
Overnight lows Friday night through Sunday night will be seasonable
and steady with temperatures ranging from the upper 40s to lower 50s
each night. A way too early forecast for Halloween is showing very
seasonable temperatures with highs in the lower to mid 70s across
the region. /33/

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Mon Oct 24 2022

Conditions to deteriorate overnight as a strong frontal system and
upper-low move across the region. Expect showers and thunderstorms
to increase in coverage across east Texas by 25/05Z and continuing
areawide through the overnight hours. Mainly VFR ceilings this
evening to become MVFR ahead of the front near 25/05Z, improving
to VFR behind the front through mid-morning. Otherwise, south
winds 10 to 15 knots with higher gusts this evening to become
northwest and increase to near 15 to 20 knots with higher gusts
on Tuesday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  55  68  46  74 / 100  10   0   0
MLU  64  70  46  73 /  90  50   0   0
DEQ  49  65  40  73 / 100  20   0   0
TXK  52  63  45  72 / 100  10   0   0
ELD  57  64  42  70 /  90  30   0   0
TYR  51  66  46  74 /  90   0   0   0
GGG  52  67  44  73 / 100   0   0   0
LFK  54  70  45  77 / 100   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....33
AVIATION...05
Hazardous weather outlook, Oct 24, 12:27 PM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
127 PM CDT Mon Oct 24 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
127 PM CDT Mon Oct 24 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will begin to increase this afternoon
across portions of East Texas, southeastern Oklahoma, and adjacent
portions of southwestern Arkansas, and will spread east across the
remainder of the region overnight ahead of a cold front and a strong
upper level storm system. A few severe storms will also be possible.
Damaging winds will be the primary threat, but large hail is possible
and an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms will continue to spread east across the
remainder of the region overnight into Tuesday ahead of a cold front
and a strong upper level storm system. A few severe storms will be
possible overnight into early Tuesday morning. Damaging winds will
be
the primary threat, but large hail is possible and an isolated
tornado cannot be ruled out.

Scattered showers and isolated thunderstorms will return by Friday.
The disturbance that causes this activity will need to be monitored
for its potential to create another severe weather threat by the end
of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

33

In the hours before

Special weather statement, Oct 24, 10:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
1129 PM CDT Mon Oct 24 2022

TXZ124-125-136-250500-
Upshur TX-Smith TX-Wood TX-
1129 PM CDT Mon Oct 24 2022

...Strong thunderstorms will impact portions of Smith, Wood and
western Upshur Counties through MIDNIGHT CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quitman to near Lindale to Bullard.
Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyler, Whitehouse, Mineola, Lindale, Bullard, Troup, Quitman, Big
Sandy, Hawkins, Arp, Rosewood, Hoard, Hainesville, Forest Hill,
Noonday, New Chapel Hill, Winona, Red Springs, Perryville and Grice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3289 9560 3289 9507 3214 9500 3214 9541
      3233 9546 3236 9545 3237 9547
TIME...MOT...LOC 0429Z 261DEG 47KT 3283 9539 3246 9535 3215 9533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

24

The radar

The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
October 24, 10:30 PM CST
Where
Cherokee County, 3.65 mi S of Lake Jacksonville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.868, -95.290

Several trees were blown down between FM 2138 and FM 347 south of Jacksonville. In addition, a tree fell onto a home along FM 2138 near the intersection of FM 1910.

Thunderstorm Wind, Cherokee

When
October 24, 10:30 PM CST
Where
Cherokee County, 0.7 mi N of Loves Lookout
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.040, -95.280

Trees were blown down on Highway 69.

Thunderstorm Wind, Rusk

When
October 24, 10:54 PM CST
Where
Rusk County, 2.53 mi WSW of Price
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.111, -94.967

Trees were blown down on Highway 476.

Thunderstorm Wind, Rusk

When
October 24, 10:55 PM CST
Where
Rusk County, 2.83 mi NE of Reklaw
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.863, -94.971

Power lines were downed in Reklaw.

Thunderstorm Wind, Cherokee

When
October 24, 11:00 PM CST
Where
Cherokee County, 3.01 mi E of Reklaw
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.824, -94.949

A tree was blown down on the westbound lane on Highway 204 at the Cherokee/Nacogdoches County line near the Sacul community.

Thunderstorm Wind, Rusk

When
October 24, 11:24 PM CST
Where
Rusk County, 1.28 mi W of Shiloh
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.983, -94.651

Multiple trees were blown down on Highway 315 several miles northeast of Mount Enterprise.

Thunderstorm Wind, Harrison

When
October 24, 11:25 PM CST
Where
Harrison County, 1.76 mi S of Hallsville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.475, -94.575

Trees were blown down on I-20 at Exit 604 near Hallsville.

Thunderstorm Wind, Nacogdoches

When
October 24, 11:36 PM CST
Where
Nacogdoches County, 2.15 mi NW of Climax
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.500, -94.748

A tree was blown down at the 400 block of CR 635.

Thunderstorm Wind, Harrison

When
October 24, 11:41 PM CST
Where
Harrison County, 0.46 mi SW of Marshall
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.525, -94.375

Several trees and large limbs were blown down near Highway 43/Pinecrest Drive on Rosborough Springs Road in Marshall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056760, 1056761, 1056762, 1056763, 1056768, 1056767, 1056764, 1056765, 1056766.